Alert archive / New York / Wind Advisories in 2022

Wind Advisory 8, NWS New York, NY

October 13, 2022Suffolk County, New York; Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this wind advisory at Oct 13, 2022, 4:00 PM EDT for Suffolk County, New York; Southeastern Connecticut Planning Region, Connecticut. It took effect at Oct 14, 2022, 12:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2022, 4:00 PM EDT (20:00 UTC)
In effect from
Oct 14, 2022, 12:00 AM EDT
Expired
Oct 14, 2022, 3:21 AM EDT
In force
3 hr
Issued by
NWS New York, NY

Counties Southeastern Connecticut Planning Region, CT, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS71 KOKX 132000
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
400 PM EDT Thu Oct 13 2022

CTZ008-012-NYZ079-081-141000-
/O.NEW.KOKX.WI.Y.0008.221014T0400Z-221014T1200Z/
Northern New London-Southern New London-Northeast Suffolk-
Southeast Suffolk-
400 PM EDT Thu Oct 13 2022

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
FRIDAY...

* WHAT...Southeast winds 10 to 20 mph with gusts 45 to 50 mph 
  expected.

* WHERE...In Connecticut, Northern New London and Southern New 
  London Counties. In New York, Northeast Suffolk and Southeast 
  Suffolk Counties.

* WHEN...From midnight tonight to 8 AM EDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highest wind gusts will be likely 
  associated with heavy rain showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
402 
WWUS71 KOKX 140721
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
321 AM EDT Fri Oct 14 2022

CTZ008-012-NYZ079-081-140830-
/O.CAN.KOKX.WI.Y.0008.000000T0000Z-221014T1200Z/
Northern New London-Southern New London-Northeast Suffolk-
Southeast Suffolk-
321 AM EDT Fri Oct 14 2022

...WIND ADVISORY IS CANCELLED...

Winds early this morning are expected to remain below Advisory
levels. Therefore, the Advisory has been canceled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Oct 13, 2:06 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 13, 2:06 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service New York NY
206 PM EDT Thu Oct 13 2022

.SYNOPSIS...
A strong frontal system approaches today with its cold front
approaching as well. This cold front will move across the region
tonight. The system moves east of the region Friday as high
pressure builds back into the area from the west. High pressure
will slide east on Saturday. A series of cold fronts will then
impact the area from late Sunday into the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers have increased in coverage across western parts of the
region. POPs were adjusted up accordingly. Temperatures were
slightly adjusted as well. Lower 70s for highs across the coast
and mid to upper 60s north and west of NYC. Not too much
significant change from previous forecast.

Looking at the large scale synoptic picture, a deep large mid level
cutoff low will be slowly approaching the region. At the surface, a
cold front approaching from the west will slow down and eventually
merge with a low pressure offshore late tonight. The strong frontal
system will move east of the region by early Friday.

Numerous shower coverage is across Northeast NJ and into the Lower
Hudson Valley with isolated to scattered showers across the NYC
Metro Area, SE Connecticut and Twin Forks of Long Island. Otherwise,
mainly dry conditions are present elsewhere. Expecting more shower
development however this afternoon however but most of the showers
will keep moving over Northeast NJ and into the Lower Hudson Valley.
Shower chances increase more late this afternoon with a slight
chance of thunderstorms. Shower intensity by this time is more
moderate.

Showers become expansive across the entire region this evening with
locally heavy rainfall at times. There will also be a chance of
thunderstorms, which will be capable of producing gusty winds. The
showers will continue into overnight but thunderstorms chances will
lower. Much of the heavier rain showers and isolated thunderstorms
will become confined to Southern Connecticut and Long Island.
Southern Connecticut and Eastern Long Island will be more within
the enhancement of lift associated with be closer to the wave of
low pressure traveling northward from offshore.

Rain showers are forecast to taper off around NYC Metro and
locations to the north and west overnight into early Friday but
will likely still be ongoing to the east.

Regarding the thunderstorms, they will be working with a low CAPE
and high shear environment. Around a 50 kt low level jet moves in
tonight, mainly over Long Island and Southern Connecticut. This will
allow for some marginal severe thunderstorm risk, with strong to
damaging winds bring primary threat. Forecast hodographs show
veering winds in low levels as well so a brief tornado embedded
within the convection cannot be ruled out but is a very low chance.
See hydro section for more on the flooding potential.

Temperatures today will not rise much with the gusty SE flow,
abundant cloud coverage and the showers that move across from time
to time. Highs forecast are in the mid to upper 60s for locations
north and west of NYC, and around 70 elsewhere.

Southerly winds will be picking up with the tightening pressure
gradient ahead of the cold front. Gusts up to 30 mph to 35 mph are
forecast, especially along the coast. Could have a few gusts to
around 40 mph for Eastern Long Island and Southeast Connecticut
tonight.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A few lingering showers are possible out east early Friday, but
the front should push east of the CWA by 15z. Skies should
continue clearing from west to east Friday morning. There are
some hints in the guidance from the front to stall just east of
MTP, which could keep clouds around a bit longer out east.
Otherwise, high pressure returns later Friday into Friday night.
Highs will continue a few degrees above normal in the middle
and upper 60s. However, dew points will be much lower in the 40s
to low 50s. Cool and dry conditions are expected Friday night
with lows generally in the 40s. The NYC metro should see lows in
the lower 50s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
No big changes were made to the long term and stuck closely to
NBM guidance.

A large upper vortex over the Great Lakes at the start of the
period will be slow to lift northward across eastern Canada
over the weekend. Subsequent jet energy diving down the backside
of the trough across the Great Lakes late Sunday into Monday
will either stall a weak cold front across the area or send a
secondary front into the area late Monday. Global models all
seem progressive at this time, but there are indications of
bands of showers rotating about the upper low with each piece of
energy that could produce some moderate to heavy showers.
Chance PoPs run from Sunday through Tuesday. Wednesday and
Thursday look dry as the area lies between low pressure to our
north and high pressure to the south.

Temperatures over the weekend will be close to seasonable levels
but a bit above normal in the warming southerly flow on Sunday.
The areal extent of the showers will be a factor on Monday, but
it should knock temperatures down several degrees, if not below
normal in the lower to mid 60s for highs. Strong cold advection
then follows late Monday night into Tuesday with a gusty W/NW
following a cold frontal passage. Highs Tuesday and Wednesday
are forecast to be 10 to 15 degrees below normal. Lows will be a
bit warmer due to winds staying up overnight. Frost may be an
issue across the interior if winds can lighten enough.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A cold front approaches the area today and moves through
tonight.

VFR conditions now expected through much of the afternoon. Some
brief MVFR conditions possible this afternoon, but confidence
was too low to include in forecast. A more organized line of
showers and possible embedded thunderstorms moves in this
evening (current thinking is between 22-00Z for the city
terminals, with the possibility that thunder may occur a couple
of hours before and after this time frame). TEMPO TSRA was was
added to TAFs due to increased confidence of thunder moving
through during this time frame. IFR conditions thereafter are
expected in association with heavy showers and an isolated
thunderstorm until around 06Z.

S-SE winds increase to 10-15 kt early this afternoon with gusts
developing in the 20-25 kt range, especially along the coast.
By the evening gusts closer to 25-30 kt can be expected. Higher
gusts are expected in any thunderstorms, with gusts 35-50 kt
if thunderstorms move through, mainly for eastern terminals
(KISP, KBDR, KGON). The strong S/SE winds continue tonight, then
lightens and shifts to the NW behind the frontal passage, after
06Z for the metro terminals. Winds then shift to a more W
direction for Friday morning.

LLWS was included eastern terminals for this evening, as the
main areas of LLWS looks like it has shifted eastward.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of gusts could be off an hour. Timing of ceilings could
be off a few hours. Amendments may be needed to refine timing.

Uncertainty in thunderstorms Thursday evening. Have continued to
leave out of the TAF, but +SHRA TEMPO group serves as a good
indicator of when the best chances for tstms are. VCTS was added
to the TAF due to likely isolated nature of tstms.

.OUTLOOK FOR 18Z FRIDAY THROUGH MONDAY...
.Friday afternoon...VFR.
.Saturday...Mainly VFR.
.Sunday...Slight chance of showers. Chance of showers at night. MVFR
possible.
.Monday...Chance of showers. MVFR possible. SW wind gusts 15-20 kt
in the afternoon.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
S flow will continue to increase this afternoon ahead of an
approaching strong cold front. Wind gusts will increase to 25-30
kt on the waters through the afternoon and evening. A fairly
strong low level jet moves over the waters late this afternoon
into tonight, but an inversion should prevent most of the winds
to gale force from mixing down. Cannot completely rule out an
occasional gust to 35 kt on the waters east of Moriches Inlet
this evening/tonight. No changes have been made to the current
SCA.

Winds should start to weaken from west to east late tonight
on the harbor and western Sound, and then on the remaining
waters by daybreak Friday, as the cold front passes. Ocean seas
thursday night should peak at 6-9 ft, highest east. Seas will
start to subside Friday, but will remain elevated above 5 ft.
The SCA on the ocean will likely need to be extended into Friday
night as well.

Winds and seas will be mostly sub-SCA as a series of cold fronts
move across the waters into the middle of next week. Post-frontal
WNW winds Tuesday may bring marginal SCA conditions to the ocean
waters.

&&

.HYDROLOGY...
This environment with all this southerly flow will have precipitable
waters increasing to near 1.6 to 1.7 inches mainly across Eastern
Long Island and Southeast Connecticut. SE gusty flow will have
upslope and mesoscale enhancement of lift with relatively higher
terrain in SE Connecticut. Training of cells with atmospheric flow
more southerly across eastern sections of the region will increase
this heavy rain potential.

This next rainfall event coming up through tonight, will have
highest amounts for eastern sections of the region across Eastern
Long Island and Southern Connecticut New Haven and eastward. This is
where storm total rainfall amounts exceed 1 inch. The highest
amounts are forecast across Southeast Connecticut where storm total
rainfall amounts are between 2 and 3 inches. Farther west, Fairfield
CT, Western Long Island, NYC Metro, Northeast NJ, Lower Hudson
Valley, rain amounts are around 0.3 to 1 inch.

With areas in Southern CT, where drought has lessened considerably,
and where much of the rain is forecast, there is a greater chance of
flooding, including a chance of flash flooding. Elsewhere, there is
a lower chance of flooding where there is still mainly a moderate
drought, so while localized flash flooding cannot be ruled out,
minor nuisance flooding will be more likely with heavy rainfall
especially in urban and poor drainage areas.

No hydrologic concerns are currently anticipated Friday through
early next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ331-332-340-
     345.
     Small Craft Advisory until 2 AM EDT Friday for ANZ335-338.
     Small Craft Advisory until 6 PM EDT Friday for ANZ350-353-355.

&&

SYNOPSIS...DS/JT
NEAR TERM...JM
SHORT TERM...DS
LONG TERM...JT
AVIATION...JP
MARINE...DS/JT
HYDROLOGY...JM/JT
Hazardous weather outlook, Oct 13, 3:57 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
357 AM EDT Thu Oct 13 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-140800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
357 AM EDT Thu Oct 13 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

A strong cold front will bring locally heavy rainfall from mainly
this afternoon through tonight. The main threat from this rainfall
will be from minor urban and poor drainage flooding. Localized flash
flooding is also possible, especially this evening. Isolated
thunderstorms with the front could bring locally strong to
potentially damaging winds with the greatest threat from the New
York City metro/Hudson River corridor on west.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-140800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
357 AM EDT Thu Oct 13 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:06 PM EDTGale WarningOKX18 hr
Oct 13, 5:25 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond, Westchester87 min
Oct 13, 3:41 PM EDTFlood WatchOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region12 hr

Nearby

Wind Advisories in New York, 2022Wind Advisories in Connecticut, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.